Panic disorder with agoraphobia
- episodes of intense fear or anxiety that occur suddenly, often without warning.
- These episodes—called panic attacks—can last from minutes to hours.
- They may occur only once in a while, or they may occur quite frequently.
- The cause, or "trigger," for these attacks may not be obvious.
- A diagnosis of panic disorder is usually made after a person experiences at least 2 panic attacks that occur without reason and are followed by a period of at least 1 month of fear that another attack will happen.
- Shaking or trembling
- Feeling that your heart is pounding or racing
- Chest pain or discomfort
- Shortness of breath
- Feeling that you are choking
- Dizziness or weakness
- An out-of-body feeling
- Tingling or numbness in your hands, arms, feet or legs
- Chills or hot flashes
A person may also have an extreme fear of losing control, going crazy or dying during a panic attack. It is very rare for a person to have all of these symptoms at once. However, the presence of at least 4 symptoms strongly suggests that a person has panic disorder.
Many of the symptoms that occur during a panic attack are the same as the symptoms of diseases of the heart, lungs, intestines or nervous system. The similarities between panic disorder and other diseases may add to the person's fear and anxiety during and after a panic attack. For example, you may believe that you are actually having a heart attack.
Just the fear of having a panic attack is often enough to trigger the symptoms. This is the basis for a condition called agoraphobia. A person who has agoraphobia finds it difficult to leave home (or another safe area) because he or she is afraid of having a panic attack in public or not having an easy way to escape if the symptoms start.
Alprazolam and clonazepam are also medicines approved by the FDA to treat panic disorder. These medicines give relief from fear and anxiety. They should be used only for a short period of time (a few weeks to a few months), unless you absolutely can't function without them. Never suddenly stop taking either of these medicines. If you need to stop, these medicines should be slowly tapered off over several weeks under your doctor's supervision.